Conference Coverage

VIDEO: The skinny on patch testing


 

REPORTING FROM SDEF HAWAII DERMATOLOGY SEMINAR

When someone reacts to a tixocortol pivalate skin patch, it doesn’t necessarily mean that topical steroids are no longer a treatment option.

That’s sometimes the assumption, but it’s incorrect, according to Mark Davis, MD, chair of the department of dermatology at the Mayo Clinic, Rochester, Minn. Tixocortol is the marker for topical steroid allergy in many series of patch tests, but there is research showing that it is a marker for one class of topical steroids, and “there’s substantial literature saying that if you’re only reacting to tixocortol pivalate, it should be safe to use other classes of topical steroids,” he said.

Limelight Video


It’s also important to remember that skin patch tests need to be checked on day 5, not just day 3; it’s the only way to differentiate a true skin allergy from mere skin irritation, and it does matter.

Dr. Davis explained those issues and more – including what to do with minor reactions and how to use the T.R.U.E. TEST kit – in an interview filled with pearls at the Hawaii Dermatology Seminar provided by Global Academy for Medical Education/Skin Disease Education Foundation.

Meanwhile, during a presentation at the meeting, he noted two newer options to help allergic patients find skin care products they won’t react to: the Mayo Clinic’s SkinSAFE database and the Contact Allergen Management Program from the American Contact Dermatitis Society.

Dr. Davis had no disclosures.

SDEF/Global Academy for Medical Education and this news organization are owned by the same parent company.

Next Article:

   Comments ()

Recommended for You

News & Commentary

Quizzes from MD-IQ

Research Summaries from ClinicalEdge